I was taking Omeprazole (Losec) 20 mgs for around 10 years and it was most effective for acid reflux.
I have had a hiatus hernia from birth and though not over weight, I found that as I got older the symptoms became worse as time went by.
Following a series of events, my medication was changed to Nexium 40mgs (this is of the same group of drugs but stronger) Both work by preventing the secretion of hydrocholric, stomach acid.
Incidentally, this does not stop reflux, it merely stops the burning sensation in the Oesophagus thus making it non painful to the patient. Reflux still occurs but damage is still occurring to the Oesophagus and since the introduction of these ppi's (proton pump inhibitors) there has been an increase in cancer rates, thought to be because the patient is less aware of the reflux and subsequently not avoiding foods that increase the reflux in the first place.
Within 24 hours I was experiencing tinitus and vertigo big time, so much so that I fell onto my hand and sustained a very nasty fracture...this led to a DEXA scan which showed me to have Osteoporosis in my spine ( a spine of someone 30+ years my senior) and my hip, Osteopenia elsewhere. I was horrified and terrified as Id blindly taken medication and not done any in depth research.
I decided to research and found that it is said that PPI's (Omeprazole and Nexium being two of them) cause the body not to absorb Magnesium and other nutrients/vitamins thus, over time causing the early onset of Osteoporosis. Of course, we have stomach acid for a reason, if we remove it, then it stands to reason that it cannot do its job and subsequently we will suffer the consequences. There have now been some test cases which have been silenced but successful in Courts.
It occurred to me finally that I had to stop taking this medication and try to find a way of coping without this medication, this turned out to be a complete nightmare.
I had no issue for 24 hours and then the acid literally flooded by into my stomach and I was in complete agony, even water caused production, I felt that if I didnt take more medication I might die, the pain was excruciating and worse when I tried to lie down and sleep. I had no sleep for several nights.
It was so difficult to do this, my GP tried to persuade me to start the meds again even intermittently but I refused. Gaviscon was my only friend! I felt as though I had a huge lump in my throat which threatened to occlude my breathing.
I searched and searched the internet for answers and finally found the blog of a man in Sweden who went through the same as me, it took him ages and then finally he met a Physician who suggested he might have a Lactose intolerance! This was one of those Eureka moments in life for me.
All my life getting heart burn, I would drink milk to neutralise it and after a short time it would worsen and I would need more milk!
Lactose eliminated from my diet changed my life, I am now very sensitive to it and if there is a small amount consumed, I am somewhat it agony..bloating, pain, acid, nausea, diarrhoea...a total nightmare!
It really is essential to know what is causing a problem, so often it is a simple answer like nutrition, something you are sensitive to. Milk is not made for humans, its made to feed a calf to 500kgs!!
Also, whilst I was taking the Omeprazole, I suffered increasing ill health, my immunity was terrible, I would catch anything going (I lived a healthy outdoor life and ate well, no pre made food)I ended up taking Antibiotics every few weeks and had incessant Chest Infections.
Since removing this horrible drug from my life, almost 3 years ago, eating healthily, taking purely vitamins, minerals and oils NO medication other than Gaviscon as and when ... I have had no chest infections, no colds, no illness and NO Antibiotics. It takes time for the stomach to settle and it was the most painful experience but thank God I have adopted a very healthy life and now life is worth living.
I am in the Medical profession and I do not deny the place for Modern medication, however like everything in life, look for the simple answer first. Look for the reason rather than immediately for the easiest solution! _ 2 votes
< reply to Madness